Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 535, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 16, 2000, 1:14 PM CST for Limestone County, Madison County, Morgan County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 16, 2000, 1:14 PM CST (19:14 UTC)
- Expired
- Dec 16, 2000, 2:00 PM CST
- In force
- 46 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Limestone County, AL, Madison County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 71 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 16, 1:39 PM CST | Hail 0.75 | Meridianville, AL | Dime size hail was reported in Meridianville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 16, 10:15 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 445 m²/s²
- 0-3 km storm-relative helicity
- 500 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 161914 SVRBHM ALC083-089-103-162000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 114 PM CST SAT DEC 16 2000 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA MADISON COUNTY IN NORTH CENTRAL ALABAMA MORGAN COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 200 PM CST * AT 109 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM HARVEST TO 11 MILES SOUTHWEST OF HARTSELLE...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...REDSTONE ARSENAL...MOORES MILL...MERIDIANVILLE...MADISON AND HUNTSVILLE. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. STRONG DAMAGING WIND IS LIKELY WITH THESE STORMS. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES. LAT...LON 3500 8687 3436 8706 3430 8662 3498 8634
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 3:00 AM CST, 10 hours 14 minutes earlier.
Area forecast discussion, Dec 16, 3:00 AM CST, 10 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 AM CST SAT DEC 16 2000 RAPIDLY MOVING THUNDERSTORMS ARE MOVING THROUGH THE NW HALF OF THE FORECAST AREA ALREADY. THIS IS ALONG THE WAA AND LIFT IN THE AREA ALREADY. AT THE SAME TIME ANOTHER AREA OF SHOWERS AND TSTMS IS MOVING INTO EASTERN MS. MAIN THREAT FROM THIS IS THE LARGE HAIL WHICH HAS ALREADY BEEN REPORTED. WITH THIS AND THE SLIGHT RISK FROM SPC WILL MENTION SEVERE IN ALL THE ZONES FOR TODAY. TSTMS SHOULD INCREASE INTO THE AFTERNOON. SURFACE WINDS WILL BE A PROBLEM FOR TODAY BUT BELIEVE WILL REMAIN BELOW CRITERIA FOR WIND ADVISORY. BIG CHANGE IN STORE FOR TONIGHT AS MUCH COLDER AIR COMES IN BEHIND THE FRONT. WILL USE WORDING OF CHANCE OF SNOW OR FLURRIES. STILL UNCERTAIN OF EXACT TIMING WHEN THE MOISTURE WILL DECREASE ENOUGH TO END THE RISK OF SNOW. PRESENTLY DO NOT EXPECT SIGNIFICANT ACCUMULATIONS. WILL EXTEND THE MENTION OF SNOW INTO SUNDAY FOR THE TENNESSEE VALLEY BECAUSE OF SOME WRAP AROUND MOISTURE FROM THE LOW MOVING TOWARD THE EAST COAST. IN EXTENDED IT LOOKS LIKE A BREAK IN THE WEATHER ON MONDAY AND A RETURN TO RAIN TUESDAY AS ANOTHER FAST MOVING SYSTEM GOES THROUGHf THE FORECAST AREA. DRIER WEATHER ON WED THROUGH FRI. HSV 063/026 031/020 833 BHM 065/027 032/021 651 MGM 072/029 040/023 8-0 .BHM...NONE.
In the hours before
Local storm report, Dec 16, 1:09 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 PM CST SAT DEC 16 2000
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM RIPLEY AL TORNADO
12/16/00 LIMESTONE TORNADO ON GROUND
REPORTED BY EMA
100 PM HALLS/ENGLEWOOD AL TORNADO
12/16/00 TUSCALOOSA *** 1 DEAD ***
TORNADO REPORTED BY
NUMEROUS SPOTTERS AND
LOCAL NEWS TV LIVE-CAM
PRELIMINARY REPORTS OF 1
FATALITYThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 1:21 AM CST | Severe Thunderstorm Warning | BMX | Perry | 29 min |
| Dec 16, 1:48 AM CST | Severe Thunderstorm Warning | BMX | Perry | 27 min |
| Dec 16, 2:03 AM CST | Severe Thunderstorm Warning | BMX | Bibb | 42 min |
| Dec 16, 2:30 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 45 min |
| Dec 16, 3:07 AM CST | Severe Thunderstorm Warning | BMX | Blount | 38 min |
| Dec 16, 3:22 AM CST | Severe Thunderstorm Warning | BMX | Cullman | 23 min |
| Dec 16, 11:00 AM CST | Severe Thunderstorm Warning | BMX | Colbert, Lauderdale | 45 min |
| Dec 16, 11:17 AM CST | Severe Thunderstorm Warning | BMX | Marion | 28 min |
| Dec 16, 11:28 AM CST | Severe Thunderstorm Warning | BMX | Franklin | 47 min |
| Dec 16, 11:48 AM CST | Tornado Warning | BMX | Sumter | 42 min |
| Dec 16, 11:49 AM CST | Tornado Warning | BMX | Franklin | 26 min |
| Dec 16, 11:54 AM CST | Severe Thunderstorm Warning | BMX | Marion | 51 min |
| Dec 16, 12:01 PM CST | Severe Thunderstorm Warning | BMX | Lawrence | 29 min |
| Dec 16, 12:14 PM CST | Severe Thunderstorm Warning | BMX | Franklin | 31 min |
| Dec 16, 12:17 PM CST | Tornado Warning | BMX | Greene | 43 min |
| Dec 16, 12:20 PM CST | Tornado Warning | BMX | Lawrence | 25 min |
| Dec 16, 12:25 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 35 min |
| Dec 16, 12:26 PM CST | Severe Thunderstorm Warning | BMX | Madison | 49 min |
| Dec 16, 12:28 PM CST | Tornado Warning | BMX | Limestone | 32 min |
| Dec 16, 12:40 PM CST | Tornado Warning | BMX | Tuscaloosa | 50 min |
| Dec 16, 12:58 PM CST | Tornado Warning | BMX | Perry | 47 min |
| Dec 16, 1:17 PM CST | Tornado Warning | BMX | Jefferson | 58 min |
| Dec 16, 1:24 PM CST | Severe Thunderstorm Warning | BMX | Dallas | 36 min |
| Dec 16, 1:33 PM CST | Severe Thunderstorm Warning | BMX | Chilton | 42 min |
| Dec 16, 1:57 PM CST | Tornado Warning | BMX | St. Clair | 48 min |
| Dec 16, 1:59 PM CST | Severe Thunderstorm Warning | BMX | Blount | 46 min |
| Dec 16, 2:01 PM CST | Severe Thunderstorm Warning | BMX | Lawrence | 29 min |
| Dec 16, 2:09 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 36 min |
| Dec 16, 2:20 PM CST | Tornado Warning | BMX | Etowah | 40 min |
| Dec 16, 2:26 PM CST | Severe Thunderstorm Warning | BMX | Limestone | 34 min |
| Dec 16, 2:31 PM CST | Severe Thunderstorm Warning | BMX | Colbert, Franklin | 44 min |
| Dec 16, 2:33 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 27 min |
| Dec 16, 2:50 PM CST | Tornado Warning | BMX | Cherokee | 40 min |
| Dec 16, 2:51 PM CST | Severe Thunderstorm Warning | BMX | Lauderdale | 24 min |
| Dec 16, 2:53 PM CST | Severe Thunderstorm Warning | BMX | Hale, Perry | 37 min |
| Dec 16, 2:57 PM CST | Severe Thunderstorm Warning | BMX | DeKalb | 33 min |
| Dec 16, 3:02 PM CST | Severe Thunderstorm Warning | BMX | Marion | 13 min |
| Dec 16, 3:10 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 35 min |
| Dec 16, 3:16 PM CST | Severe Thunderstorm Warning | BMX | Calhoun | 29 min |
| Dec 16, 3:24 PM CST | Tornado Warning | BMX | Calhoun, Cleburne | 36 min |
| Dec 16, 3:26 PM CST | Severe Thunderstorm Warning | BMX | Lawrence, Limestone, Morgan | 34 min |
| Dec 16, 3:37 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Walker | 23 min |
| Dec 16, 3:37 PM CST | Severe Thunderstorm Warning | BMX | Winston | 23 min |
| Dec 16, 3:41 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 49 min |
| Dec 16, 3:46 PM CST | Severe Thunderstorm Warning | BMX | Cullman, Morgan | 44 min |
| Dec 16, 3:52 PM CST | Severe Thunderstorm Warning | BMX | Madison | 38 min |
| Dec 16, 4:06 PM CST | Tornado Warning | BMX | Morgan | 24 min |
| Dec 16, 4:23 PM CST | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 37 min |
| Dec 16, 4:24 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 36 min |
| Dec 16, 4:25 PM CST | Severe Thunderstorm Warning | BMX | Madison | 20 min |
| Dec 16, 4:30 PM CST | Severe Thunderstorm Warning | BMX | Jackson | 45 min |
| Dec 16, 4:33 PM CST | Tornado Warning | BMX | Autauga | 42 min |
| Dec 16, 4:34 PM CST | Severe Thunderstorm Warning | BMX | Calhoun | 41 min |
| Dec 16, 4:41 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 49 min |
| Dec 16, 4:44 PM CST | Severe Thunderstorm Warning | BMX | Marshall | 31 min |
| Dec 16, 4:54 PM CST | Tornado Warning | BMX | Elmore | 66 min |
| Dec 16, 5:03 PM CST | Severe Thunderstorm Warning | BMX | Cherokee | 27 min |
| Dec 16, 5:06 PM CST | Severe Thunderstorm Warning | BMX | Montgomery | 54 min |
| Dec 16, 5:09 PM CST | Severe Thunderstorm Warning | BMX | Jackson | 36 min |
| Dec 16, 5:11 PM CST | Tornado Warning | BMX | Shelby | 49 min |
| Dec 16, 5:22 PM CST | Tornado Warning | BMX | Coosa | 23 min |
| Dec 16, 5:24 PM CST | Severe Thunderstorm Warning | BMX | DeKalb | 51 min |
| Dec 16, 5:26 PM CST | Tornado Warning | BMX | Montgomery | 49 min |
| Dec 16, 5:33 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 42 min |
| Dec 16, 5:33 PM CST | Tornado Warning | BMX | Tallapoosa | 42 min |
| Dec 16, 5:38 PM CST | Severe Thunderstorm Warning | BMX | St. Clair | 37 min |
| Dec 16, 5:38 PM CST | Tornado Warning | BMX | Bullock, Macon | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.